Alert archive / North Carolina / Flash Flood Warnings in 2017
Flash Flood Warning 3, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this flash flood warning at Apr 25, 2017, 4:51 AM EDT for 4 counties in North Carolina. It was in force for 3 hr. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 25, 2017, 4:51 AM EDT (08:51 UTC)
- Expired
- Apr 25, 2017, 7:45 AM EDT
- In force
- 3 hr
- Issued by
- NWS Newport/Morehead City, NC
- Area
- Storm-based polygon
- Flood severity
- None
Counties Beaufort County, NC, Martin County, NC, Pitt County, NC, Washington County, NC
The radar
The Morehead City radar (KMHX), 88 km from the middle of the area, began a volume at 08:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 25, 5:30 AM EDT | FLASH FLOOD | Belhaven, NC | SEVERAL ROADS IMPASSABLE DUE TO FLOODING IN BELHAVEN |
| Apr 25, 6:10 AM EDT | FLASH FLOOD | Chocowinity, NC | PORTIONS OF WHICHARDS BEACH ROAD IMPASSABLE DUE TO FLOODING. |
| Apr 25, 6:10 AM EDT | FLASH FLOOD | Washington, NC | MULTIPLE STREETS IN WASHINGTON CLOSED DUE TO FLOODING. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 39 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Newport, NC (KMHX), launched 00:00Z, 8.9 hours before the alert went out and 88 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 131 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 603 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 91 m²/s²
- 0-3 km storm-relative helicity
- 98 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted.
241
WGUS52 KMHX 250851
FFWMHX
NCC013-117-147-187-251145-
/O.NEW.KMHX.FF.W.0003.170425T0851Z-170425T1145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Newport/Morehead City NC
451 AM EDT TUE APR 25 2017
The National Weather Service in Newport has issued a
* Flash Flood Warning for...
Southwestern Washington County in eastern North Carolina...
Northeastern Pitt County in eastern North Carolina...
Southern Martin County in eastern North Carolina...
Beaufort County in eastern North Carolina...
* Until 745 AM EDT
* At 449 AM EDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Two to three inches of rain
have fallen. Flash flooding is expected to begin shortly.
* Some locations that will experience flooding include...
Greenville, Washington, Williamston, River Road, Belhaven,
Pinetown, Ransomville, Aurora Ferry Terminal, Goose Creek State
Park, East Carolina University, Pitt Greenville Airport, Dowdy
Ficklen Stadium, Bayview Ferry Terminal, Chocowinity, Aurora,
Washington Park, Grimesland, Simpson, Pantego and Everetts.
Additional rainfall amounts of 2 to 3 inches are possible in the
warned area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.
&&
LAT...LON 3587 7704 3586 7702 3554 7649 3551 7660
3545 7657 3539 7657 3533 7661 3524 7664
3523 7670 3558 7751 3593 7714
$$
SGK1 follow-up statement
160
WGUS72 KMHX 251028
FFSMHX
Flash Flood Statement
National Weather Service Newport/Morehead City NC
628 AM EDT TUE APR 25 2017
NCC013-117-147-187-251145-
/O.CON.KMHX.FF.W.0003.000000T0000Z-170425T1145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Washington NC-Pitt NC-Martin NC-Beaufort NC-
628 AM EDT TUE APR 25 2017
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 745 AM EDT FOR
SOUTHWESTERN WASHINGTON...NORTHEASTERN PITT...SOUTHERN MARTIN AND
BEAUFORT COUNTIES...
At 626 AM EDT, emergency management has reported multiple roads
impassable to flooding in Beaufort county. 3 to 5 inches of rain
have fallen. Flash flooding is ongoing or expected to begin shortly.
Some locations that will experience flooding include...
Greenville, Washington, Williamston, River Road, Belhaven, Pinetown,
Ransomville, Aurora Ferry Terminal, Goose Creek State Park, East
Carolina University, Pitt Greenville Airport, Dowdy Ficklen Stadium,
Bayview Ferry Terminal, Chocowinity, Aurora, Washington Park,
Grimesland, Simpson, Pantego and Everetts.
Additional rainfall amounts of half an inch to 2 inches are possible
in the warned area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.
&&
LAT...LON 3587 7704 3586 7702 3554 7649 3551 7660
3545 7657 3539 7657 3533 7661 3524 7664
3523 7670 3558 7751 3593 7714
$$
SGKWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this flash flood warning went out at Apr 25, 4:00 AM EDT, 51 minutes earlier.
Area forecast discussion, Apr 25, 4:00 AM EDT, 51 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
400 AM EDT Tue Apr 25 2017
.SYNOPSIS...
A complex low pressure system will continue to impact Eastern
North Carolina today then move northeast away from the region
tonight. High pressure in the central Atlantic will build in
Wednesday through the weekend bringing above normal temperatures
and below normal rain chances. A cold front will approach from
the west Monday.
&&
.NEAR TERM /TODAY/...
As of 4 AM Tue...Latest analysis shows two sfc lows, main low
off ILM and the secondary low btwn Hatteras and Lookout...with
the upper low over SC. Low becomes vertically stacked today and
lifts across Eastern NC. Latest radar imagery shows widespread
moderate to heavy rainfall across ENC early this morning, with
heaviest band now extending from Greene county into central
Carteret county averaging about 1-1.5"/hour. High res models
continue to show precip tapering off from SW to NE over the next
few hours...with the focus shifting towards the Outer Banks and
Albemarle Sound region. Flash Flood Watch continues through
early this morning. Flash Flood Warnings continue for the next
few hours, for the SW portions of the area as moderate to heavy
rainfall continues over locations that have seen 2-5" of
rainfall in the last 24 hours. While deepest moisture slides off
the coast early today, scattered showers and isolated
thunderstorms through the day as the stacked low tracks
overhead. Steep mid level lapse rates and cold temps aloft could
result in some small hail. Winds are now peaking, and should be
diminishing quickly after sunrise this morning. Wind advisory
continues for the Outer Banks through early this morning, and
have seen gusts 45-50 mph. Low level thickness values and 850mb
temps support highs in the low/mid 70s.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM WEDNESDAY/...
As of 255 AM Tue...Stacked low will lift off to the NNE
tonight, with shower chances tapering off. Think winds will stay
up overnight to inhibit fog development, but could see
increasing low stratus develop late. Mild overnight with lows in
the upper 50s/low 60s.
&&
.LONG TERM /WEDNESDAY THROUGH MONDAY/...
As of 230 AM Tue...Surface high pres over the Atlantic combined
with ridging aloft will lead to warm and mainly dry weather
through the weekend. Increasingly moist airmass may lead to some
isold aftn and evening TSRA along the sea breeze inland from
time to time but most locations will see no rain. Highs on Wed
will be in the mid 70s to lower 80s then warm to 85 to 90 inland
and upper 70s to lower 80s beaches Thu through Mon. Lows will
be mostly in the 60s with some lower 70s closer to the coast. A
cold front will approach from the W Mon but looks like bulk of
the day will remain rain free.
&&
.AVIATION /08Z TUESDAY THROUGH SATURDAY/...
Short Term /Through Tonight/...
As of 255 AM Tue...Widespread sub-VFR conditions currently
across the terminals, with moderate to heavy rain. Periods of
IFR will be possible through early this morning, but expect pred
MVFR. Forecast soundings and high res guidance show ceilings
lifting to VFR late morning, though could see tempo periods of
MVFR. Rain should taper off this morning, with scattered
showers/iso tstms late morning into the early evening. Forecast
soundings and guidance show low stratus developing late tonight
and early Wed morning, with the potential for IFR ceilings.
Long Term /Wed through Sat/...
As of 230 AM Tue...VFR should dominate this period with warm SW
flow around offshore high pres. Isold late day tsra poss but
just a very small chc will see any sub VFR impact a terminal.
&&
.MARINE...
Short Term /through Tonight/...
As of 255 AM Tue...Strong winds and dangerous seas continue
across much of the marine area early this morning. Gale warnings
continue for the northern/central waters and sounds for the
next few hours, and issued SCA for the southern waters. Latest
obs show E/SE winds 15-25 kt with gusts 30-35 kt and seas 7-16
ft...highest at 41025 which is gusting to 45kt. Winds will be
peaking over the next hour or two, then gradually tapering off
from south to north as low moves along the coast. Winds shift to
SE/SW later this morning, and diminish to 10-20kt. However
large seas will linger today and tonight. Seas subsiding to 5-9
feet by late afternoon, and 4-7 feet overnight.
Long Term /Wed through Sat/...
As of 230 AM Tue...Offshore high pres will lead to a prolonged
period of mainly SW flow this period. Speeds will avg 10 to 15
kts but may occasionally reach 15 to 20 kts espcly during the
aftn and early evening. Lingering swells will keep seas in the 5
to 7 foot range Wed then shld be 3 to 5 ft Thu into Sat.
&&
.HYDROLOGY...
As of 255 AM Tue...Flash Flood Watch continues for W/SW
sections of the CWA through early this morning. Flash Flood
Warnings remain in effect as well for SW locations, where
several inches of rain have been reported over the last 24 hours
and many roads have been closed. Widespread rain will taper off
early this morning, becoming more scattered with widespread
flooding threat ending. A River Flood Warning has been issued
for the NE Cape Fear River at Chinquapin, which is forecast to
reach flood stage Wed morning.
&&
.TIDES/COASTAL FLOODING...
As of 255 AM Tue...High surf advisory continues for beaches
north of Cape Lookout through today with surf heights up to 7 to
10. Could see minor water level rises around 1 to 2 ft for
soundside areas adjacent to the Pamlico Sound vulnerable to E
winds through early this morning. Coastal Flood Advisory
continues for Beaufort, Pamlico, Craven and Carteret Counties
through early this morning. High threat of rip currents at all
beaches today.
&&
.MHX WATCHES/WARNINGS/ADVISORIES...
NC...Flash Flood Watch until 8 AM EDT this morning for NCZ044-079-
080-090>095-098.
Coastal Flood Advisory until 8 AM EDT this morning for NCZ080-
093>095.
Beach Hazards Statement from 8 AM EDT this morning through
this evening for NCZ095-098-103-104.
High Surf Advisory until 8 PM EDT this evening for NCZ095-103-
104.
Wind Advisory until 6 AM EDT early this morning for NCZ103-104.
MARINE...Small Craft Advisory until 5 AM EDT early this morning for
AMZ136-137.
Gale Warning until 7 AM EDT this morning for AMZ130-131-135-
150-152-154.
Small Craft Advisory until noon EDT Wednesday for AMZ156-158.
&&
SYNOPSIS...RF/CQD
NEAR TERM...CQD
SHORT TERM...CQD
LONG TERM...RF
AVIATION...RF/CQD
MARINE...RF/CQD
HYDROLOGY...MHX
TIDES/COASTAL FLOODING...MHXHazardous weather outlook, Apr 25, 3:12 AM EDT, 1 hour 39 minutes before
Hazardous Weather Outlook National Weather Service Newport/Morehead City NC 312 AM EDT Tue Apr 25 2017 NCZ029-045>047-081-260715- Martin-Washington-Tyrrell-Mainland Dare-Mainland Hyde- 312 AM EDT Tue Apr 25 2017 This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Today and Tonight. Periods of heavy rainfall expected through early this morning, minor flooding possible. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ103-104-260715- Outer Banks Dare-Outer Banks Hyde- 312 AM EDT Tue Apr 25 2017 ...HIGH SURF ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING... ...WIND ADVISORY IN EFFECT UNTIL 6 AM EDT EARLY THIS MORNING... ...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT THIS MORNING THROUGH THIS EVENING... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. High Surf Advisory. Wind Advisory. Beach Hazards Statement. Periods of heavy rainfall expected through early this morning, minor flooding possible. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ095-260715- Carteret- 312 AM EDT Tue Apr 25 2017 ...COASTAL FLOOD ADVISORY IN EFFECT UNTIL 8 AM EDT THIS MORNING... ...HIGH SURF ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING... ...FLASH FLOOD WATCH IN EFFECT UNTIL 8 AM EDT THIS MORNING... ...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT THIS MORNING THROUGH THIS EVENING... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. Coastal Flood Advisory. High Surf Advisory. Beach Hazards Statement. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ080-093-094-260715- Beaufort-Craven-Pamlico- 312 AM EDT Tue Apr 25 2017 ...COASTAL FLOOD ADVISORY IN EFFECT UNTIL 8 AM EDT THIS MORNING... ...FLASH FLOOD WATCH IN EFFECT UNTIL 8 AM EDT THIS MORNING... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. Coastal Flood Advisory. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ044-079-090>092-260715- Pitt-Greene-Duplin-Lenoir-Jones- 312 AM EDT Tue Apr 25 2017 ...FLASH FLOOD WATCH IN EFFECT UNTIL 8 AM EDT THIS MORNING... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ098-260715- Onslow- 312 AM EDT Tue Apr 25 2017 ...FLASH FLOOD WATCH IN EFFECT UNTIL 8 AM EDT THIS MORNING... ...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT THIS MORNING THROUGH THIS EVENING... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. Beach Hazards Statement. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Apr 25, 12:32 AM EDT, 4 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
1232 AM EDT TUE APR 25 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1145 PM FLASH FLOOD 1 S BOWDENS 35.03N 78.11W
04/24/2017 DUPLIN NC DEPT OF HIGHWAYS
SEYMORE BLACKMORE ROAD CLOSED DUE TO FLOODING NEAR US
117.
&&
EVENT NUMBER MHX1700089
KEARNSThe office that day
Everything else NWS Newport/Morehead City, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 24, 9:38 PM EDT | Beach Hazards Statement | MHX | 22 hr | |
| Apr 24, 10:02 PM EDT | Areal Flood Advisory | MHX | Beaufort, Greene, Lenoir, Martin, Pitt | 88 min |
| Apr 24, 10:55 PM EDT | Flash Flood Warning | MHX | Carteret, Craven, Jones, Onslow, Pamlico | 5 hr |
| Apr 25, 1:42 AM EDT | River Flood Warning | MHX | Duplin | 6 days |
| Apr 25, 2:46 AM EDT | Areal Flood Advisory | MHX | Craven, Greene, Lenoir, Pitt | 89 min |
| Apr 25, 3:31 AM EDT | Areal Flood Advisory | MHX | Beaufort, Carteret, Craven, Pamlico | 89 min |
| Apr 25, 3:52 AM EDT | Areal Flood Advisory | MHX | Carteret, Duplin, Greene, Jones, Lenoir, Onslow | 83 min |
| Apr 25, 4:08 AM EDT | Special Marine Warning | MHX | 52 min | |
| Apr 25, 4:53 AM EDT | Special Weather Statement | MHX | Beaufort | 52 min |
| Apr 25, 5:09 AM EDT | Special Weather Statement | MHX | Dare, Tyrrell | 66 min |
| Apr 25, 5:13 AM EDT | Areal Flood Advisory | MHX | Beaufort, Craven, Duplin, Greene, Jones, Lenoir and 3 more | 2 hr |
| Apr 25, 5:39 AM EDT | River Flood Warning | MHX | Greene, Lenoir, Pitt | 11 days |
| Apr 25, 5:40 AM EDT | River Flood Warning | MHX | Lenoir | 16 days |
| Apr 25, 5:41 AM EDT | River Flood Warning | MHX | Pitt | 11 days |
| Apr 25, 5:42 AM EDT | Special Weather Statement | MHX | Washington | 63 min |
| Apr 25, 6:01 AM EDT | Special Weather Statement | MHX | Tyrrell | 59 min |
| Apr 25, 6:25 AM EDT | Areal Flood Advisory | MHX | Beaufort, Hyde, Martin, Washington | 95 min |
| Apr 25, 6:38 AM EDT | River Flood Warning | MHX | Pitt | 28 hr |
| Apr 25, 8:07 AM EDT | Areal Flood Advisory | MHX | Beaufort, Hyde, Martin, Pitt, Washington | 113 min |
| Apr 25, 11:41 AM EDT | Special Weather Statement | MHX | Dare | 49 min |
| Apr 25, 12:30 PM EDT | Special Weather Statement | MHX | Dare | 45 min |
| Apr 25, 2:25 PM EDT | Special Weather Statement | MHX | Craven | 50 min |
| Apr 25, 3:26 PM EDT | Special Weather Statement | MHX | Beaufort | 49 min |
| Apr 25, 4:18 PM EDT | Special Weather Statement | MHX | Jones | 27 min |
| Apr 25, 5:15 PM EDT | Special Weather Statement | MHX | Martin | 30 min |
| Apr 25, 6:01 PM EDT | Special Weather Statement | MHX | Tyrrell | 29 min |
Nearby
Flash Flood Warnings in North Carolina, 2017Every flash flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.